• Vol. 31 No. 2, 231–233
  • 15 March 2002

Allopurinol Hypersensitivity Syndrome and Acute Myocardial Infarction—Two Case Reports

84



84 Views
21 Downloads

Download PDF

ABSTRACT

Introduction: Allopurinol hypersensitivity syndrome is an idiosyncratic drug reaction characterised by an acute and severe multiorgan disease. It usually begins 2 to 6 weeks after starting allopurinol. The most important and critical characteristics are the presence of visceral involvement and haematological abnormalities; hepatitis, interstitial nephritis and eosinophilia are most frequently seen. However, cardiac involvement has not been previously reported.

Clinical Picture: Two previously well young Chinese men presented with fever, rash and hepatitis 3 weeks after taking allopurinol. The clinicopathological presentation was typical of allopurinol hypersensitivity syndrome.

Treatment and Outcome: Both men received systemic corticosteroid therapy and had full recovery. A few months later, they each had an acute myocardial infarction with a fatal outcome, despite minimal cardiac risk factors and no family history of coronary artery disease.

Conclusion: The immunologic process in allopurinol hypersensitivity syndrome may have caused coronary vasculitis and subsequent myocardial infarct. Alternatively, the idiosyncratic reaction may have damaged myocardium, with the resultant myocarditis masquerading as coronary artery disease. Patients with allopurinol hypersensitivity syndrome should be followed up for cardiac involvement.


Allopurinol hypersensitivity syndrome is an idiosyncratic drug reaction characterised by an acute and severe multiorgan disease. It usually begins 2 to 6 weeks (up to 3 months) after starting allopurinol.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.